Hail, Columbia
- When
- March 26, 3:15 PM EST
- Where
- Columbia County, 2.74 mi NE of Bass
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.130, -82.670
An approaching cold front combined with passing upper level short wave trough energy fueled scattered pre-frontal storms. Cool upper level temperatures combined with diurnal instability fueld a lone severe storm over Columbia county that produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
An approaching cold front combined with passing upper level short wave trough energy fueled scattered pre-frontal storms. Cool upper level temperatures combined with diurnal instability fueld a lone severe storm over Columbia county that produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 26, 2:44 PM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 344 PM EDT THU MAR 26 2015 .REST OF TODAY...ISOLD TO SCT SHOWERS ON CURRENT RADAR LOOPS BUT IS EXPECTED TO INCREASE A BIT IN COVERAGE THROUGH THE LATE AFTERNOON AND EVENING. BEST CHANCES WILL BE OVER THE SUWANNEE VALLEY AREA AND INLAND PORTIONS OF SE GA. NO SEVERE STORMS ARE EXPECTED ATTM. TEMPS ARE NEAR 75 TO LOWER 80 DEG RANGE. .TONIGHT...AS THE COLD FRONT LOCATED OVER NRN GA TO THE FL PANHANDLE DROPS SEWD TOWARD OUR AREA AND ADDITIONAL SHORTWAVE DISTURBANCES ROTATE THROUGH THE MID/UPPER LEVEL TROUGH. THIS WILL LEAD TO CONVECTIVE CHANCES OVERNIGHT WITH THE BEST CHANCES BEING OVER THE WRN HALF OF THE CWA. TIMING THIS IS A BIT CHALLENGING AND FOR NOW HAVE ADVERTISED RAIN CHANCES IN THE 60-80 PERCENT RANGE WITH 30-50 PERCENT OVER THE ERN PORTIONS. THESE VALUES MAY NEED TO BE ADJUSTED AND WORDING CHANGED TO REFLECT LOWER CHANCES AS THE SHORTWAVE MOVES OUT AND ANOTHER ONE COMES. WHILE THERE COULD BE SOME PATCHY FOG THE DURATION AND LOCATION SEEMS TOO DIFFICULT TO PIN DOWN SO WILL LEAVE OUT AND LET NEXT SHIFT MONITOR. MAY ALSO BE SOME SEA FOG OVER THE NEARSHORE WATERS BUT NOT CONFIDENT ON THE FOG FCST AND WINDS WILL BE UP AROUND THE 8-10 KT RANGE WHICH SHOULD KEEP FOG INTENSITY TO A MINIMUM. SOME ISOLD TSTMS EXPECTED IN THE EVENING...AND AGAIN BY LATE TONIGHT AND EARLY FRIDAY DUE TO COLD FRONT. .SHORT TERM... FRIDAY AND FRIDAY NIGHT...COLD FRONT WILL CONTINUE ITS SWEEP THROUGH THE AREA ON FRIDAY...EXITING TO THE SOUTH BY LATE FRIDAY AFTERNOON. HIGHEST RAIN CHANCES WILL SPREAD SOUTHWARD ALONG AND AHEAD THE FRONTAL BOUNDARY...ACROSS NORTHEAST FLORIDA DURING THE MID TO LATE MORNING DOWN INTO NORTH CENTRAL FL BY EARLY FRIDAY AFTERNOON. THERE WILL BE A CHANCE FOR ISOLATED THUNDERSTORMS ALONG AND AHEAD OF THE BOUNDARY ON FRIDAY BUT WITH MOSTLY OVERCAST SKIES INSTABILITY WILL NOT BE SUPPORTIVE OF WIDESPREAD SEVERE STORMS. RAINFALL TOTALS FOR FRIDAY WILL BE HIGHEST ACROSS NE FL WITH ESTIMATED VALUES OF BETWEEN A HALF TO THREE-QUARTERS OF AN INCH POSSIBLE. WINDS WILL INCREASE OUT THE SOUTHWEST EARLY IN THE DAY BETWEEN 10-15 MPH GUSTING 20-25 MPH BEFORE SHIFTING TO THE NORTHWEST AS THE COLD FRONT PASSES. WEATHER CONDITIONS WILL QUICKLY IMPROVE FROM NORTHWEST TO SOUTHEAST...CLEARING BEGINNING IN NORTHERN AREAS FRIDAY AFTERNOON AND SOUTHERN AREAS FRIDAY EVENING AS SIGNIFICANTLY COOLER AND DRIER AIR MASS PUSHES INTO THE AREA. LOW TEMPS FRI NIGHT WILL DROP NEAR 20 DEGREES FROM THURSDAY NIGHT LOWS INTO THE UPPER 30S/LOW 40S ACROSS SE GA AND LOW/MID 40S FOR MUCH OF NE FL. UNFORTUNATELY WITH NW WINDS REMAINING ELEVATED INTO FRIDAY NIGHT AT 5-10 MPH GUSTING 15-20 MPH TEMPS WILL FEEL COLDER THAN THEY ACTUALLY ARE. SATURDAY THROUGH SUNDAY NIGHT...WEEKEND SHOULD REMAIN DRY AS HIGH PRESSURE BUILDS OVER THE REGION THROUGH SUNDAY. BREEZY NORTHWESTERLY WINDS WILL CONTINUE ON SATURDAY AFTERNOON BEFORE WINDS BECOME LIGHT SATURDAY NIGHT AND SHIFT TO THE EAST BY SUNDAY EVENING AS HIGH PRESSURE CENTERS ITSELF OVER THE SOUTHEASTERN ATLANTIC SEABOARD. TEMPERATURES WILL BE MUCH COOLER THAN NORMAL TOPPING OUT IN THE LOW/MID 60S IN MOST AREAS ON SATURDAY. SATURDAY NIGHT HAS THE POTENTIAL TO BE THE COLDEST NIGHT WE HAVE SEEN IN A COUPLE WEEKS WITH LOW TEMPS DROPPING INTO THE MID 30S ACROSS INTERIOR SE GA TO LOW/MID 40S IN NE FL AND IN COASTAL AREAS. MIN TEMPS WILL COME UP A COUPLE DEGREES FOR SUNDAY NIGHT. .LONG TERM... MONDAY THROUGH THURSDAY...HIGH PRESSURE MOVES OFF TO THE SOUTHEAST EARLY NEXT WEEK AS WEAKENING FRONTAL BOUNDARY DIPS DOWN INTO THE LOCAL AREA. THIS WILL ALLOW FOR ISOLATED TO SCATTERED ACTIVITY EACH AFTERNOON THROUGHOUT THE PERIOD...FOCUSED ACROSS SOUTHEAST GA MONDAY AFTERNOON AND OVER INLAND AREAS TUESDAY AND WEDNESDAY AS SEA BREEZES PROGRESS INLAND BOTH AFTERNOONS. MAX TEMPS WILL WARM BACK UP INTO THE 70S ON MONDAY AS GRADUAL WARMING TREND CONTINUES THROUGH THE END OF THE PERIOD WITH LOWS IN THE 50S TO LOW 60S EACH NIGHT. && .AVIATION....VFR PREVAILS AT THE TAFS AND SHOULD REMAIN THROUGH THE EVENING HOURS OUTSIDE ANY SHOWER OR TSTMS THAT DEVELOP. BEST CHANCE OF TSTMS WILL BE AROUND GNV. CHANCES OF SHOWERS WITH ISOLD TSTMS WILL REMAIN IN THE FCST TONIGHT AND HAVE VICINITY WORDING AT THIS TIME...WITH CHANCE CONVECTION INCREASING LATE TONIGHT BY 09Z AND CONTINUING ELEVATED THROUGH ABOUT 15Z AS COLD FRONT MOVES THROUGH THE AREA PRODUCING NUMEROUS TO WIDESPREAD SHOWERS WITH ISOLD EMBEDDED TSTMS POSSIBLE. FOR NOW INDICATED IFR TO MVFR FLIGHT CONDS PERIOD FROM ABOUT 07Z-14Z. CONDITIONS SHOULD IMPROVE AFTER 15Z WITH WINDS TURNING FROM SW TO W DURING THE DAY AROUND 10-15G20KT. && .MARINE...SWLY WINDS WILL INCREASE TONIGHT AHEAD OF THE COLD FRONT WITH SCEC HEADLINED FOR THE OFFSHORE WATERS. A MARGINAL SCA POSSIBLE DURING THE DAY FRIDAY BUT AREAL COVERAGE NOT LARGE SO WILL NO HOIST ONE. WINDS LIKELY INCREASE TO SCA LEVELS FRIDAY NIGHT...MAINLY OFFSHORE WATERS. HIGH PRESSURE BUILDS IN BEHIND THE FRONT WITH WINDS/SEAS GRADUALLY DECREASING SUNDAY INTO EARLY NEXT WEEK. RIP CURRENTS: LINGERING EAST SWELLS CONTINUES A MODERATE RISK TODAY. SURF ESTIMATED AT LEAST 2-3 FT AT TIMES. STRONG OFFSHORE FLOW ON FRIDAY SO RISK IS LOW ATTM. && .FIRE WEATHER... ELEVATED FIRE DANGER RISK EXPECTED FOR SATURDAY AFTERNOON AS MUCH DRIER AND COOLER AIR MASS SETTLES OVER THE AREA. NORTHWESTERLY WINDS WILL BECOME BREEZY SATURDAY AFTERNOON BETWEEN 10- 15 MPH GUSTING 20-25 MPH AND RH VALUES WILL DROP TO 25-30 PERCENT ALONG WITH ELEVATED DISPERSION VALUES...BUT WITH THE MODERATE RAINFALL EVENT ON FRIDAY GROUND MOISTURE SHOULD BE HIGH ENOUGH TO PREVENT RED FLAG CRITERIA FROM BEING MET. && .PRELIMINARY POINT TEMPS/POPS... AMG 62 68 39 61 / 60 60 0 0 SSI 64 71 44 59 / 50 70 10 0 JAX 64 74 43 63 / 50 70 10 0 SGJ 66 74 45 62 / 40 80 10 0 GNV 64 74 44 66 / 50 80 10 0 OCF 65 76 43 66 / 60 80 10 0 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && SHASHY/GUILLET/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 358 PM EDT THU MAR 26 2015 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-GAZ132>136- 149>154-162>166-271000- ALACHUA- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-APPLING-ATKINSON- BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-CAMDEN (INLAND)- CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-ECHOLS- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST- GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU- PIERCE-PUTNAM-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-SUWANNEE-UNION- WARE-WAYNE- 358 PM EDT THU MAR 26 2015 ...MODERATE RISK OF RIP CURRENTS TODAY... ...FEW STRONG THUNDERSTORMS POSSIBLE ON FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...REST OF TODAY AND TONIGHT... A MODERATE RISK OF RIP CURRENTS CONTINUES TODAY AT THE BEACHES DUE TO LINGERING EASTERLY SWELLS. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY ACROSS NORTHEAST FLORIDA TODAY. AN ISOLATED THUNDERSTORM MAY PRODUCE MARGINALLY LARGE HAIL AND GUSTY WINDS. ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A STRONG COLD FRONT WILL MOVE ACROSS THE AREA ON FRIDAY PRODUCING WIDESPREAD SHOWERS AND POSSIBLE A FEW THUNDERSTORMS. A FEW STRONG STORMS ARE POSSIBLE...MAINLY ACROSS NORTHEAST FLORIDA IN THE MORNING THROUGH 2 PM. SMALL CRAFT ADVISORY CONDITIONS POSSIBLE ESPECIALLY FOR THE OUTER COASTAL WATERS LATE FRIDAY THROUGH SATURDAY AS A COLD FRONT APPROACHES AND MOVES ACROSS THE WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. PP/ARS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
325 PM EDT THU MAR 26 2015
FLZ021-022-262015-
COLUMBIA FL-SUWANNEE FL-
325 PM EDT THU MAR 26 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLUMBIA...SOUTHEASTERN
HAMILTON AND SOUTHEASTERN SUWANNEE COUNTIES UNTIL 415 PM EDT...
AT 324 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER OBRIEN...OR 11 MILES NORTHWEST OF ICHETUCKNEE SPRINGS...MOVING
NORTHEAST AT 25 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
LAKE CITY...WHITE SPRINGS...COLUMBIA...WELLBORN...OBRIEN...FIVE
POINTS...WATERTOWN...MCALPIN...WINFIELD...SUWANNEE VALLEY...BRANFORD
AND HOUSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3034 8285 3034 8281 3035 8280 3033 8279
3033 8276 3032 8275 3033 8273 3018 8252
2992 8292 2995 8292 2996 8293 2996 8295
2999 8296 3001 8298 3001 8300 3003 8301
3006 8305
TIME...MOT...LOC 1924Z 226DEG 22KT 3003 8294
HESSThe Moody AFB radar (KVAX), 90 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
2 hail. Local standard time, as filed.
An airport employee reported nickel size hail at the Lake City airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558381, 558382.